Alert archive / New Mexico / High Wind Watches in 2018
High Wind Watch 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Dec 29, 2018, 3:35 AM MST for Eddy County, New Mexico. It took effect at Dec 30, 2018, 10:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 29, 2018, 3:35 AM MST (10:35 UTC)
- In effect from
- Dec 30, 2018, 10:00 PM MST
- Expired
- Dec 30, 2018, 2:52 AM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557 WWUS74 KMAF 291035 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 435 AM CST Sat Dec 29 2018 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... .An upper level storm system will move through West texas and Southeast New Mexico Sunday night. This may result in high winds in the Guadalupe Mountains. NMZ027-TXZ258-292200- /O.NEW.KMAF.HW.A.0029.181231T0500Z-181231T1900Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 335 AM MST Sat Dec 29 2018 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * TIMING...From Sunday evening through Monday morning. * WINDS...West 35 to 45 mph with gusts to around 60 mph. * IMPACTS...High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
3 follow-up statements
306 WWUS74 KMAF 291952 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 152 PM CST Sat Dec 29 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... .An upper level storm system will move through West texas and Southeast New Mexico Sunday night. This may result in high winds in the Guadalupe Mountains. NMZ027-TXZ258-301100- /O.CON.KMAF.HW.A.0029.181231T0500Z-181231T1900Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1252 PM MST Sat Dec 29 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... * TIMING...From Sunday evening through Monday morning. * WINDS...West 35 to 45 mph with gusts to around 60 mph. * IMPACTS...High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
283 WWUS74 KMAF 300000 AAA NPWMAF URGENT - WEATHER MESSAGE...UPDATED National Weather Service Midland/Odessa TX 600 PM CST Sat Dec 29 2018 ...FREEZING FOG ADVISORY IS IN EFFECT FOR MOST ALL OF THE TRANS PECOS THROUGH TONIGHT... ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... .Cold air and freezing fog were banked up against the mountains resulting in low visibility and light ice accretion. In addition temperatures Saturday afternoon did not climb above freezing in many areas and therefore there was no melting of ice that formed last night. An upper level storm system will move through West texas and Southeast New Mexico Sunday night. This may result in high winds in the Guadalupe Mountains. NMZ027-TXZ258-301100- /O.NEW.KMAF.ZF.Y.0004.181230T0000Z-181230T1100Z/ /O.CON.KMAF.HW.A.0029.181231T0500Z-181231T1900Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 500 PM MST Sat Dec 29 2018 ...FREEZING FOG ADVISORY IN EFFECT UNTIL 4 AM MST SUNDAY... ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING... The National Weather Service in Midland/Odessa has issued a Freezing Fog Advisory, which is in effect until 4 AM MST Sunday. * TIMING...Freezing fog is expected through tonight. High winds are possible Sunday evening through Monday morning. * WINDS...West 35 to 45 mph with gusts to around 60 mph. * VISIBILITY...3 miles or less. * ICE...New ice accumulations less than one tenth of an inch. * Impacts...Ice on roadways, especially bridges will make travel difficult. Ice on sidewalks and stairways will make for slippery footing. High winds could make driving difficult for motorists driving high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. A Freezing Fog Advisory means visibilities will frequently be reduced with light ice accretion possible. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ TXZ057-058-074-075-080-081-301100- /O.NEW.KMAF.ZF.Y.0004.181230T0000Z-181230T1100Z/ Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area- Pecos-Marfa Plateau-Big Bend Area- Including the cities of Van Horn, Pecos, Alpine, Fort Davis, Fort Stockton, Marfa, Big Bend NP, and Marathon 600 PM CST Sat Dec 29 2018 /500 PM MST Sat Dec 29 2018/ ...FREEZING FOG ADVISORY IN EFFECT UNTIL 5 AM CST /4 AM MST/ SUNDAY... The National Weather Service in Midland/Odessa has issued a Freezing Fog Advisory, which is in effect until 5 AM CST /4 AM MST/ Sunday. * TIMING...Freezing fog is expected through tonight. * VISIBILITY...3 miles or less. * IMPACTS...Ice on roadways, especially bridges will make travel difficult. Ice on sidewalks and stairways will make for slippery footing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freezing Fog Advisory means visibilities will frequently be reduced. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
101 WWUS74 KMAF 300952 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 352 AM CST Sun Dec 30 2018 ...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY FOR MOST OF THE TRANS PECOS... ...HIGH WIND WARNING IN EFFECT FROM 11 PM CST /10 PM MST/ THIS EVENING TO 3 PM CST /2 PM MST/ MONDAY... .Cold air and freezing fog are banked up against the mountains this morning, resulting in low visibility and light ice accretion. In addition, temperatures Saturday afternoon did not climb above freezing in many areas, and there was no melting of ice that formed Friday night. An upper level storm system will move through West Texas and Southeast New Mexico tonight. This will result in high winds in the Guadalupe Mountains, as well as the Davis and Apache Mountains above 5000 feet. NMZ027-TXZ258-302200- /O.UPG.KMAF.HW.A.0029.181231T0500Z-181231T1900Z/ /O.NEW.KMAF.HW.W.0034.181231T0500Z-181231T2100Z/ /O.EXT.KMAF.ZF.Y.0004.000000T0000Z-181230T1800Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 252 AM MST Sun Dec 30 2018 ...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS MORNING... ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 2 PM MST MONDAY... * TIMING...Freezing Fog Advisory...Until 11 AM MST this morning. High Wind Warning...From 10 PM this evening to 2 PM MST Monday. * VISIBILITY...3 miles or less. * ICE...New ice accumulations less than one tenth of an inch. * WINDS...Tonight...West 40 to 50 mph with gusts to around 70 mph. Monday...West 35 to 50 mph. Gusts up to 70 mph decreasing to 60 mph in the afternoon. * Impacts...Ice on roadways, especially bridges will make travel difficult. Ice on sidewalks and stairways will make for slippery footing. High winds could make driving difficult for motorists driving high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freezing Fog Advisory means visibilities will frequently be reduced with light ice accretion possible. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TXZ074-302200- /O.NEW.KMAF.HW.W.0034.181231T0500Z-181231T2100Z/ /O.EXT.KMAF.ZF.Y.0004.000000T0000Z-181230T1800Z/ Davis/Apache Mountains Area- Including the cities of Alpine and Fort Davis 352 AM CST Sun Dec 30 2018 ...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 3 PM CST MONDAY... * TIMING...Freezing Fog Advisory...Until noon CST today. High Wind Warning...From 11 PM this evening to 3 PM CST Monday. * Visibility...3 miles or less. * WINDS...Above 5000 feet...West 35 to 45 mph with gusts to around 60 mph. Below 5000 feet...West 25 to 35 mph with gusts to around 50 mph. The National Weather Service in Midland/Odessa has issued a High Wind Warning, which is in effect from 10 PM this evening to 2 PM MST Monday. The High Wind Watch is no longer in effect. * IMPACTS...Ice on roadways, especially bridges will make travel difficult. Ice on sidewalks and stairways will make for slippery footing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freezing Fog Advisory means visibilities will frequently be reduced. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TXZ057-058-075-080-081-301800- /O.EXT.KMAF.ZF.Y.0004.000000T0000Z-181230T1800Z/ Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Pecos-Marfa Plateau- Big Bend Area- Including the cities of Van Horn, Pecos, Fort Stockton, Marfa, Big Bend NP, and Marathon 352 AM CST Sun Dec 30 2018 /252 AM MST Sun Dec 30 2018/ ...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * TIMING...Until noon CST /11 AM MST/ today. * VISIBILITY...3 miles or less. * IMPACTS...Ice on roadways, especially bridges will make travel difficult. Ice on sidewalks and stairways will make for slippery footing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freezing Fog Advisory means visibilities will frequently be reduced. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 29, 3:30 AM MST, 5 minutes earlier.
Area forecast discussion, Dec 29, 3:30 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
430 AM CST Sat Dec 29 2018
.DISCUSSION...
WV imagery shows the upper trough over srn AZ, leaving West Texas
and Southeast New Mexico under SW flow aloft. At the sfc, area
radars show very light echoes over SE NM...most likely -SN.
Elsewhere, -FZDZ/FZFG seems to be prevailing, including here at
KMAF. Ground temps remain above freezing, mitigating impacts.
However, TexDOT is reporting black ice in Odessa and down in the
Davis Mtns/Marfa Plateau. W/that, it must be assumed that elevated
surfaces such as bridges and overpasses are getting a bit slick as
well. That said, we're going to issue an impact-based advisory for
all of SE NM and West Texas except for the Presidio Valley. Sat
imagery suggests clouds are too warm for snow, and KGDP is reporting
-FZRA, so we'll cancel the warning for the Guadalupes and Eddy
County. Some additional snowfall/ice will be possible there today,
but should remain w/in advisory criteria, so we'll cover that, as
well. We'll allow the advisory to expire at 18Z as scheduled, but
this may need to be extended into the afternoon hours.
Temps should stay in the gutter today under continued NE sfc flow
and overcast skies, then begin warming Sun as light return flow
resumes. Sunday night, the trough finally opens and moves thru the
area. The NAM develops a modest mtn wave over the Guadalupes as the
trough passes thru, for potential high winds in the upper elevations
of the Guadalupes. Ahead of the wave, a little mixed precip may
develop briefly Sun night in the ern zones, but w/little
accumulations expected. Temps warm to near-normal Mon afternoon.
Unfortunately, a cold front arrives Mon night to drive highs Tue
afternoon back down into the 30s and 40s most location.
Meanwhile, a secondary trough is forecast to dig thru south into AZ,
much like the current one, and eject east thru West Texas and
Southeast New Mexico by 00Z Thu at the latest. Models that far off
are in a bit of discord on timing/track of this feature, but another
mixed precip scenario will be possible in the Guadalupes and SE NM
Tue/Tue night.
Wed-Fri, models generally favor an upper ridge building into the
region, w/little chance of precipitation and temps warming to above-
normal by Fri.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 36 27 42 32 / 10 0 10 20
Carlsbad 33 22 41 28 / 30 0 0 0
Dryden 42 32 44 33 / 10 10 0 20
Fort Stockton 35 28 43 33 / 10 0 0 10
Guadalupe Pass 27 23 36 27 / 30 0 0 0
Hobbs 34 22 41 26 / 10 0 0 0
Marfa 38 23 46 24 / 0 0 0 0
Midland Intl Airport 36 27 42 32 / 10 0 0 10
Odessa 36 27 42 32 / 10 0 0 10
Wink 37 26 43 29 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 11 AM MST this morning for Central
Lea County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Northern Lea County-Southern Lea County.
High Wind Watch from Sunday evening through Monday morning for
Guadalupe Mountains of Eddy County.
TX...Winter Weather Advisory until noon CST /11 AM MST/ today for
Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Reagan-Reeves County and Upper Trans Pecos-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Watch from Sunday evening through Monday morning for
Guadalupe Mountains.
&&
84/44Hazardous weather outlook, Dec 29, 2:35 AM MST, 1 hour before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 335 AM CST Sat Dec 29 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 335 AM CST Sat Dec 29 2018 /235 AM MST Sat Dec 29 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect through this morning for much of the area. Light freezing drizzle could result in light ice accretions on elevated and exposed surfaces, with additional light snow accumulations possible for portions of Eddy and Lea counties. .DAYS TWO THROUGH SEVEN...Sunday through Friday A High Wind Watch is in effect Sunday night and Monday for the Guadalupe Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.